After a horrible experience with a gradual reduction in prescribed medication, I decided to wean myself off prednisone

0

Four months after my allogeneic bone marrow transplant, I left the Stanford Cancer Institute to build a new life without cancer. Now I had to go to my local lab three times a week for blood work to monitor my progress.

Checking my computer for my blood test results today, my liver function tests – indicators of liver damage – are freaking me out. They are more than 20 times normal. Is it a collapse? The Chernobyl of my liver? Three Mile Island? Oddly enough, I feel pretty good.

It’s past 7 p.m. I’m leaving an urgent phone message for the oncologist on duty at Stanford. I pace and wonder if I should be in an ambulance or go to the emergency room. I phoned my friend Gael, a registered nurse, and asked her what to do. She hesitates: “I barely have any information on liver function; in fact, I have barely the slightest knowledge.

I laugh out loud. “Well, if my liver gives out while we’re on the phone, I’ll be laughing my ass off.”

My husband, Dan, wants to take me to the hospital but I convince him to wait to hear from Stanford. Called back, the oncologist assures me that I will not die instantly, but that I have to go to Kaiser Permanente tomorrow for further tests.

After a blood test the next day, I was diagnosed with chronic graft versus host disease (GVHD), a disorder that typically develops in transplant patients after day 100. Patients can die from chronic GVHD, although that I have had to face much worse and come too far to be knocked down now.

In addition to the alarming liver count, lacy white ulcers line the inside of my mouth, another sure sign of GVHD. The treatment is prednisone.

Prednisone is used for a wide variety of diseases and disorders and almost miraculously cures or improves many serious and more mundane conditions. The reaction to prednisone is dose-dependent, with higher doses causing more severe side effects. Because my liver functions are so out of whack, I started taking 80mg a day. Having no previous experience with the drug, I have no expectation of side effects or what this dose means.

Within days, 80mg of prednisone a day turned me into an eating machine with a filthy attitude. I can’t help biting Dan’s head off every time he walks into the room. I’m a harpy – eating us out of house and house – and mean and angry to boot. But the white spots inside my mouth are disappearing.

Barely able to bear myself, I decide to read about the side effects of prednisone, which include: weight gain (no kidding), hypertension, diabetes, insomnia, moon face, depression, anxiety, sexual dysfunction, hair growth on the back. female face, baldness – Wait a minute, that’s not fair – osteoporosis or loss of calcium in the bones, fatigue, body aches and sagging skin, among other dreadful effects. Awesome. Just awesome.

I get very annoyed with my doctor, which isn’t an unexpected response since I’m pissed at the whole world. I struggle for one hell of a week. The next liver function test is still high, but has dropped sharply. I’ve been through enough. I’m going to taper off the prednisone myself. Still in a very bad mood, I’m not going to ask anyone and be told no.

A month later, I reduced myself to 10 mg per day. I reconciled with the world, and Dan, and got my face out of the fridge.

After another week, I completely withdraw from prednisone. My liver function tests are almost normal and the white patches in my mouth are not coming back. However, none of my doctors said to me, “Well, your liver functions are good, why not reduce the prednisone?” I doubt my doctors ever took 80mg daily doses of prednisone for weeks. Otherwise, maybe they would know what I suffered. Okay, they deal with life and death issues on a daily basis, so maybe my bad attitude or my gluttony isn’t the most pressing item on their agenda.

I experienced both sides of the drug dose calamity: the catastrophically too rapid taper of dexamethasone that led to a near-psychotic breakdown, and the non-existent taper of prednisone that threatened to do the same. Where’s the common sense in that? And beyond taking charge of what the patient is experiencing, we must take into account the economy of these oversights. Countless emergency room and urgent care visits could be avoided if drug dosages and resulting side effects were better managed, perhaps with just a phone call from a nurse or pharmacist a few days after the start of a prescription.

A simple direct outreach call doesn’t sound like rocket science to me.

For more information on cancer updates, research and education, be sure to sign up for CURE® newsletters here.

Share.

Comments are closed.